Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 26, NWS Houston/Galveston, TX

April 16, 2012Brazoria County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Apr 16, 2012, 5:04 AM CDT for Brazoria County, Texas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2012, 5:04 AM CDT (10:04 UTC)
Expired
Apr 16, 2012, 7:00 AM CDT
In force
116 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Brazoria County, TX

The radar

The Houston radar (KHGX), 46 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1819 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WGUS54 KHGX 161004
FFWHGX
TXC039-161200-
/O.NEW.KHGX.FF.W.0026.120416T1004Z-120416T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
504 AM CDT MON APR 16 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 700 AM CDT

* AT 458 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. THREE TO FIVE INCHES OF RAIN 
  HAVE ALREADY FALLEN OVER THE WARNED AREA THAT WILL PRODUCE 
  FLOODING. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAKE JACKSON...ANGLETON...CLUTE...RICHWOOD...BRAZORIA...JONES 
  CREEK...DANBURY AND BAILEY'S PRAIRIE. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE OVER 
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL 
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY.  MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR 
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND 
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT 
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT 
OR BY AUTOMOBILE. 

&&

LAT...LON 2898 9569 2919 9546 2929 9529 2935 9516
      2931 9513 2921 9519 2921 9520 2920 9519
      2908 9526 2894 9552 2892 9560

$$
1 follow-up statement
571 
WGUS74 KHGX 161100
FFSHGX
FLASH FLOOD STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON 
TX600 AM CDT MON APR 16 2012

TXC039-161200-
/O.CON.KHGX.FF.W.0026.000000T0000Z-120416T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BRAZORIA TX-
600 AM CDT MON APR 16 2012

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR 
BRAZORIA COUNTY...

AT 556 AM CDT...DOPPLER RADAR INDICATED THE HEAVIEST RAINFALL HAS 
MOVED OFF TO THE EAST AND SOUTH OF THE WARNED AREA. LAW ENFORCEMENT 
HAS REPORTED NO ROAD CLOSURES IN THE COUNTY...AND ONLY LIGHT TO 
MODERATE RAIN IS FALLING AT THIS TIME. ADDITIONAL DEVELOPMENT CANNOT 
BE RULED OUT...SO THE WARNING WILL REMAIN IN EFFECT UNTIL 700 AM 
CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL 
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY.  MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 

&&

LAT...LON 2898 9569 2919 9546 2929 9529 2935 9516
      2931 9513 2921 9519 2921 9520 2920 9519
      2908 9526 2894 9552 2892 9560

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 4:21 AM CDT, 43 minutes earlier.

Area forecast discussion, Apr 16, 4:21 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
421 AM CDT MON APR 16 2012

.DISCUSSION...
EXCELLENT DIFFLUENT FLOW ALOFT AND A NORTHEAST-SOUTHWEST ORIENTED STATIONARY
FRONT RUNNING GENERALLY ALONG THE HIGHWAY 59 CORRIDOR IS HELPING TO
GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE CENTRAL
AND SOUTHERN PORTIONS OF SOUTHEAST TEXAS EARLY THIS MORNING. WITH THE
PRESENCE OF HIGH PRECIPITABLE WATER VALUES...LOCALLY HEAVY RAINFALL
IS BEING GENERATED WITH UNVERIFIED RADAR ESTIMATES AS HIGH AS 5 TO 7
INCHES IN RURAL LOCATIONS OF CENTRAL BRAZORIA COUNTY ASSOCIATED WITH
THE STRONGER AND MOST PERSISTENT ACTIVITY. SO FAR...URBAN AND SMALL
STREAM FLOOD ADVISORIES ARE BEING ISSUED TO COVER THIS ACTIVITY. TODAY'S
FORECAST WILL CARRY HIGHEST POPS ALONG WITH POSSIBLE LOCALLY HEAVY RAINFALL
CENTRAL AND SOUTH...AND ADJUSTMENTS WILL PROBABLY BE NEEDED AS THE DAY
PROGRESSES. MODELS ARE IN PRETTY DECENT AGREEMENT IN MOVING THE BEST
LIFT AND MOISTURE OFF TO OUR EAST LATER TONIGHT AND TOMORROW. WILL CONTINUE
TO INDICATE DECREASING POPS FROM WEST TO EAST DURING THIS TIME PERIOD.
ALL RAINS SHOULD COME TO AN END BY LATE TUESDAY AFTERNOON OR TUESDAY
EVENING. OUR AREA IS THEN IN STORE FOR A COUPLE DAYS OF NEAR NORMAL
TEMPERATURES UNDER A DRIER AIRMASS. AT THE END OF THE WEEK...A COLD
FRONT AND AN ASSOCIATED CHANCE OF SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH SOUTHEAST TEXAS. THE AREA WILL DRY OUT BEHIND THE FRONT...AND
THE WEEKEND LOOKS DRY AND QUIET WITH LOW HUMIDITIES AND NEAR NORMAL
TEMPERATURES AS HIGH PRESSURE AT BOTH THE SURFACE AND ALOFT BECOMES
THE DOMINATE FEATURE ACROSS THE STATE.  42

&&

.MARINE...
LONGER PERIOD FAR OFFSHORE SWELL PROPAGATING INTO OUR LOCAL WATERS
WILL KEEP 20-60 NM SEAS ELEVATED TO SCEC LEVELS THROUGH TOMORROW.
WINDS HAVE SIGNIFICANTLY TAPERED OFF TO UNDER 15 KNOTS BUT...WITH A
MORE EASTERLY FETCH PER BEING ON THE SOUTH SIDE OF A NEAR-COASTAL
STATIONARY BOUNDARY...THIS MAY ALLOW FOR THE DEVELOPMENT OF SLIGHTLY
HIGHER THAN NORMAL WATER LEVELS ALONG EASTERN-FACING SHORELINES. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      78  59  81  58  82 /  30  30  10  10  10
HOUSTON (IAH)              77  63  80  60  82 /  60  50  20  10  10
GALVESTON (GLS)            77  70  78  66  79 /  70  60  30  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 5 AM CDT EARLY THIS
     MORNING FOR THE FOLLOWING ZONES: GALVESTON BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 5 AM CDT EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TUESDAY MORNING FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

DISCUSSION...42
AVIATION/MARINE...31
Hazardous weather outlook, Apr 16, 4:39 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
439 AM CDT MON APR 16 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-171200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
439 AM CDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL IS POSSIBLE IN TRAINING SHOWERS AND THUNDERSTORMS
AS A STATIONARY FRONT LINGERS ACROSS THE AREA. RAINFALL TOTALS WITH
THE STRONGEST ACTIVITY IS EXPECTED TO AVERAGE 1 TO 2 INCHES WITH
ISOLATED AMOUNTS OF 4 INCHES OR MORE POSSIBLE. LOCALIZED FLOODING
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN CHANCES WILL GRADUALLY DECREASE ACROSS THE AREA ON TUESDAY AS
THE STORM SYSTEM EDGES OFF TO THE EAST. HAZARDOUS WEATHER IS NOT
EXPECTED FOR WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

In the hours before

Special weather statement, Apr 15, 11:30 PM CDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1130 PM CDT SUN APR 15 2012

TXZ164-160515-
TRINITY TX-
1130 PM CDT SUN APR 15 2012

...SPECIAL WEATHER STATEMENT...
...STRONG THUNDERSTORM OVER TRINITY COUNTY...

AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR GROVETON...OR 20 MILES
SOUTHWEST OF DIBOLL...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GROVETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3134 9495 3133 9490 3130 9490 3128 9488
      3126 9490 3123 9486 3115 9485 3092 9510
      3102 9523 3137 9496
TIME...MOT...LOC 0425Z 218DEG 29KT 3102 9508

39

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:01 PM CDTSpecial Weather StatementHGXJackson44 min
Apr 15, 8:15 PM CDTSevere Thunderstorm WarningHGXJackson45 min
Apr 15, 9:07 PM CDTSpecial Marine WarningHGX53 min
Apr 15, 11:30 PM CDTSpecial Weather StatementHGXTrinity45 min
Apr 16, 1:29 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston2 hr
Apr 16, 3:30 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston2 hr
Apr 16, 7:20 AM CDTSpecial Weather StatementHGXWharton40 min
Apr 16, 10:05 AM CDTSmall Craft AdvisoryHGX10 hr
Apr 16, 10:38 AM CDTAreal Flood AdvisoryHGXBrazoria, Jackson, Matagorda3 hr
Apr 16, 11:09 AM CDTFlash Flood WatchHGXBrazoria, Galveston, Jackson, Matagorda, Wharton5 hr
Apr 16, 11:51 AM CDTFlash Flood WarningHGXBrazoria, Matagorda114 min
Apr 16, 12:26 PM CDTSpecial Weather StatementHGXBrazoria49 min
Apr 16, 1:21 PM CDTSpecial Marine WarningHGX84 min
Apr 16, 1:45 PM CDTSpecial Weather StatementHGXGalveston45 min
Apr 16, 2:28 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Matagorda3 hr
Apr 16, 4:56 PM CDTSpecial Marine WarningHGX54 min

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.